Heavy Rain, Poweshiek
- When
- June 15, 6:00 AM CST to 10:47 AM CST
- Where
- Poweshiek County, 2.58 mi E of Deep River
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -92.370
Rainfall total since 0600 CST.
A nearly stationary front was located across southeast Iowa. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A nearly stationary front was located across southeast Iowa. A strong upper level low pressure system lifted northeast across the central U.S. An area of thunderstorms developed along the front and trained northeast across southeast Iowa. They produced heavy rainfall with 2 to 4 inches of rain common during a few hours time. The ground was saturated from previous rains, so much of the rain that fell ran off quickly. Flash flooding occurred in several counties. Road closures occurred in Monroe, Appanoose, Wapello, and Monroe Counties. Some road washouts were also reported. The flash flooding transitioned to general flooding in Monroe and Appanoose Counties with numerous roads remaining closed due to high water. Heavy rain of 3 inches in just a couple of hours resulted in ponding of water 3 feet deep in the town of Charition.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:23 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 623 AM CDT TUE JUN 15 2010 .UPDATE AVIATION DISCUSSION... .SHORT TERM /TODAY/... H850 BOUNDARY AND WEAK SFC WAVE CONTINUE OVER THE AREA EARLY THIS AM. MODELS CONTINUE TO SUGGEST ISENTROPIC LIFT OVER THE BOUNDARY THIS MORNING WITH THE ACTIVITY GRADUALLY SHIFTING SOUTHEAST DURING THE AFTERNOON HOURS. HRRR/GFS/NAM ALL SHOW ACTIVITY IN KANSAS AND MO INCREASING NORTHWARD THROUGH THE MORNING. DENSE FOG ALSO A PROBLEM IN THE NORTH...THOUGH COVERAGE IS PATCHY TO AT TIMES WIDESPREAD. WILL ISSUE A DENSE FOG ADV FOR THE NORTHWEST/WEST UNTIL 8 AM. SHOWERS AND SCT STORMS WILL BE MOVING IN FROM THE SOUTH AND EXPECT THE MOVEMENT TO KEEP RAINFALL TOTALS FROM GETTING TOO HIGH. THERE MAY BE A FEW AREAS THAT NEED WATCHING DURING THE MORNING HOURS. HIGHS WILL BE HELD BACK A BIT NORTH/NORTHEAST. WILL SEE CLOUDS DIMINISH BY LATER IN THE AFTERNOON AND SUN TO RETURN MOST AREAS WEST. .LONG TERM /TONIGHT THROUGH MONDAY/... TONIGHT SHOULD BE QUIET WITH RIDGE MOVING OVER THE CWA. WILL LKLY SEE SOME PTCHY FOG WITH LIGHT WINDS OVR VERY WET GROUND AND HAVE PUT IN PTCHY FOR FOR MUCH OF THE CWA. WAA WED NGT WILL PRODUCE SOME TSRA OVR NGT WED NGT. MDLS ARE NOT VERY CONSISTENT WITH EACH OTHER OR EVEN INTERNALLY FOR THE SYS COMING THRU ON THU. WENT MOSTLY WITH TIMING OFF THE GFS AND THE THERMAL FIELDS...THOUGH PCPN FIELDS NOT MAKING A LOT SENSE CONCEPTUALLY. EXPECT TO SEE SOME REMAINING TSRA OVR THE NERN ZNS IN THE MRNG...WITH A GOOD PART OF THE DAY RAIN FREE. DECENT CAPE VALUES BCMG UNCAPPED BY AFTN SHOULD ALLOW FOR DECENT CONVECTION ALNG AND AHEAD OF CDFNT. EXPECT TO SEE FNT HAVING A HARD TIME GETTING TOO FAR SOUTH WITH UPR RDG TRYING TO BCM ESTABLISHED OVR THE CENTRAL U.S. AND UPPER LOW LIFTING WELL AWAY FRM THE CONUS. THE UPCOMING WEEKEND IS LKLY TO BECOME ACTIVE ONCE AGAIN WITH SWLY FLOW SETTING UP AND FNTL BNDRY HOLDING ACRS THE CENTRAL U.S. && .AVIATION... 15/12Z...WEAK BOUNDARY REMAINS OVER THE AREA WITH UPPER LEVEL LOW EXPECTED TO TRACK EAST TODAY. AS H850 TRANSPORT REMAINS SOUTHERLY TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE SOUTHEAST HALF OF AREA. VSBYS WILL IMPROVE THIS AFTERNOON...BUT REMAIN VLIFR THROUGH 13Z AND THEN MVFR PRIOR TO VFR AFT 15Z. LOWS PULLS OUT BY 20Z AND CIGS SHOULD IMPROVE TO VFR MOST AREAS. BR AND FG AGAIN POSSIBLE AFT 16/04Z BUT WILL LET NEXT PACKAGE HANDLE TIMING AND COVERAGE OF EXPECTED CONDITIONS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-WEBSTER- WINNEBAGO-WRIGHT. && SHORT TERM...REV LONG TERM...MS JUN 10 AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT TUE JUN 15 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 510 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA THIS MORNING...AND EAST OF A MASON CITY TO LAMONI LINE THIS AFTERNOON. SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTERMITTENTLY THROUGH THE WEEKEND. SOME OF THE STORMS MAY BE SEVERE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY OVER NORTHWEST IOWA...AND THURSDAY AND THURSDAY NIGHT OVER THE ENTIRE STATE WITH HIGH WINDS AND HAIL THE PRIMARY THREAT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE EXACT LOCATION AND EXTENT OF SEVERE WEATHER FRIDAY INTO THE WEEKEND...THOUGH SEVERE WEATHER IS POSSIBLE AS IS HEAVY RAINFALL. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME...ESPECIALLY THURSDAY AFTERNOON AND EVENING.
The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
10 flash flood, 4 flood, 2 heavy rain. Local standard time, as filed.
Rainfall total since 0600 CST.
Rainfall of 2.4 inches occurred with 2.1 inches falling between 0715 and 0900 CST.
Major street flooding in Albia as Highway 5 was impassable due to water running under the railroad overpass in the northern part of town.
Several roads were flooded near Mystic due to flash flooding. Roads included 472nd Street, 163rd Street, and 160th Street.
Water running over numerous streets in town. Estimated 6-8 inches depth in several areas including west Main Street, Low Road, Spring Street, and Lodwick Street.
Water over the Highway 63 exit number 53 on the southeast edge of Eddyville.
Eight to 10 inches of water on several roadways.
Highway 149 and Highland Park Road had water partially covering the roadway.
Flash flooding was reported along the Jubilee Road southeast of Corydon in Wayne County.
Old Highway 34 was closed to to flash flooding between Albia and Road T61.
Water ponding 3 feet deep in Chariton.
South 2nd, 3rd, 4th, 6th, West Main, Powell, Spring, Willow, and Low Road were all under water and closed. Total rainfall since 0600 CST was 2.6 inches.
Numerous gravel roads were covered with water and washed out across the southern two thirds of Monroe County. Rainfall since 0700 CST was 2.98 inches.
Old Highway 34 closed between Albia and Road T61.
A couple of roads in town were closed due to flooding.
Roads around County Road J29 and 461st Street were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225042, 225041, 225031, 225032, 225033, 225034, 225035, 225036, 225037, 225038, 229481, 225039, 225040, 225047, 225048, 225049.